Winter Storm, Livingston
- When
- March 24, 1:00 AM CST to 6:00 PM CST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
A narrow band of heavy snow developed during the early morning hours of March 24th and continued into the evening hours across central Illinois. Winds frequently gusted between 30 mph and 40 mph at the Pontiac (KPNT) airport during the heaviest snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A narrow band of heavy snow developed during the early morning hours of March 24th and continued into the evening hours across central Illinois. Winds frequently gusted between 30 mph and 40 mph at the Pontiac (KPNT) airport during the heaviest snow. There was a very sharp cutoff, only 10 to 20 miles from no snow to several inches of snow. Storm total snowfall amounts included: 12.0 inches in Dana; 11.0 inches in Flanagan; 8.5 inches in Chatsworth; 8.0 inches in Loda; 7.8 inches in Fairbury; 7.5 inches in Paxton; 6.4 inches in Streator and 6.0 inches in Pontiac.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 23, 11:33 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1233 AM CDT Sat Mar 24 2018
.UPDATE...
1022 PM CDT
Did not make any significant changes to the forecast through
Saturday, meaning no big changes to the overall message of a
narrow band of heavy snow southwest 1/3 or so of CWA, possibly
mixed with sleet and freezing rain at times far south, and an
exceptionally sharp cutoff on the northeast edge of the snow. With
this in mind, also left current winter headline configuration and
snow amount ranges in place. As has been the case, the still
lingering uncertainty is the exact placement of the heavy snow
band and where the sharp northeast edge sets up, driven by very
dry low level air feeding in.
The latest available guidance (NAMs/RAP/HRRRs) and previous
suites of other models continues to suggest that it will be very
close to call in southern/southwestern portions of the advisory
counties. With very strong large scale and mesoscale/frontogentically
driven forcing and resulting lift, there will likely be heavy
virga aloft over very dry lower level air driven by strong deep
layer easterly flow. Where saturation is able to occur could still
vary to the point where moderate to heavy snow is possible
immediately on the northeast fringe of the snow band, resulting in
higher accums than forecast in some of the advisory counties. On
the other hand, the very dry low level air could continue to be a
roadblock and result in little/no snow. This will be a true
nowcast situation, particularly with respect to radar trends, in
terms of exactly where the sharp gradient sets up, in that a
several mile variance could make a huge impact difference in parts
of the advisory counties. Thus did not have enough confidence to
make any changes to the going headlines.
The Winter Storm Warning appears to be in good shape based off
latest trends. As mentioned, did not change snowfall amount range
in text WSW product, but it's certainly possible for localized
amounts in excess of 9" given the ingredients in place for heavy
snow rates (strong forcing for ascent, high moisture and
instability from steep mid-level lapse rates/negative EPV).
Otherwise, the main tweak to the initial stages of the forecast
was to slow precipitation onset to mainly after midnight due to
the dry air influence (with a slow in dew point rise as part of
this). For additional details, please see the Short Term AFD
issued this afternoon.
Castro
&&
.SHORT TERM...
220 PM CDT
Through Saturday...
The main concerns continue to focus on the winter storm expected
to impact portions of the area tonight and on Saturday. Overall,
the main changes to the forecast was to transition the remaining
portion of the watch (with the exception of Ford and Grundy
county) to an advisory. We did add Ford and Grundy counties to
the warning.
Our storm system of interest is currently taking shape over the
Plains states. Radar imagery early this afternoon already
indicates a band of precipitation ongoing across the Dakotas
southeastward into Iowa in association with strengthening lower-
mid level frontogenesis. This activity is expected to develop
eastward into western and Central Illinois overnight as the storm
system begins to shifts out towards the Lower Missouri Valley. It
still appears that this band of frontogenesis will support the
development of a band of moderate to heavy snow over my
southwestern CWA tonight, with the heaviest snow expected after 3
am. Farther to the east-northeast towards the Chicago area, an
easterly influx of low- level dry air is expected to fight against
this area of heavy precipitation. This will, as previous
discussions have noted, result in a sharp cutoff between snow and
no snow.
While some snow cannot be ruled out into portions of the
Chicago area towards Sunday morning, it appears that the dry air
may win out resulting in mainly virga over most of the Chicago
area. However, the farther to the southwest you go from the
Chicago area into the current warning area, heavy accumulations of
wet snow (5"+) are likely. This is especially true to the
southwest of a line from near Dixon southeastward through
Marseilles to Paxton. These areas are expected to experience
periods of moderate to heavy wet snow late tonight through at
least mid to late afternoon on Saturday. The snow should begin to
tapper off over the area later Saturday afternoon into the early
evening as the main mid-level wave shifts over the area.
In addition to the usual impacts of heavy snow leading to low
visibility and snow covered roads in the winter storm warning area,
increasing easterly winds on Saturday (gusts up to 35 mph) could
result in some additional impacts. While some blowing snow will
be possible, the wet nature of the snow may limit this threat
some. The main concern is the fact that this snow will likely
efficiently accumulate on elevated surfaces, such as tress and
power lines. Because of this, the extra weight with wind could
cause falling tree limbs and possible isolated power outages.
Given the likelihood of the main snow accumulations and the
associated impacts remaining outside of much of the ongoing watch
area (with the exception of Grundy and Ford counties) we have
decided to transition to a winter weather advisory for the
possibly of some isolated accumulations of a couple inches. I
tightened up the gradient of accumulations, and this results in
little to no accumulations over much of the Chicago area. Only
some small portions of the northern counties in the advisory have
any real accumulations mentioned in the forecast now, and as a
result the advisory may end up being overkill in portions of the
southern Chicago area counties. However, with the possibly of
some last minute shifts in the heaviest snow amounts and some
small forecast errors, we felt it prudent to at least have an
advisory out at this time. As the event begins to unfold tonight,
we may be able to drop some of these counties from the advisory.
Things are expected to quiet down quickly by early Saturday
evening as the snow ends.
KJB
&&
.LONG TERM...
126 PM CDT
Saturday night through Friday...
Forecast concerns continue to be on periods of rain Monday night
through midweek. possibly a few thunderstorms.
High pressure will transit the area on Sunday in wake of Saturday's
storm system. With surface high pressure over northeast Quebec,
northeast flow will maintain seasonally cool conditions in spite of
plentiful late March sunshine as readings hold in the 40s, with low
40s over snowpack covered areas and also near the lake.
We will transition to a moist southwest flow pattern early to mid
week as a deep upper level low currently off the Pacific Northwest
coast line will dig into an expansive trough across the western USA
on Monday. A surface low will organize in lee of the Rockies Monday
and lift toward Lake Michigan on Tuesday. The southwest flow will
advect well above normal precipitable water values toward the region
and will also push a warm frontal boundary from the Arklatex region
Monday to our area on Tuesday. Several periods of rain are
expected as a strong upper level jet lingers to our northwest.
The first will come Monday into early Tuesday with the warm
frontal surge and associated strong low level jet Monday night. A
second round is expected later Tuesday as the northern stream
portion of the deep western low pressure trough will steer a cold
front across the region Tuesday night.
The main concern will be rain on top of any areas that receive snow
this weekend, but this will look to keep basins elevated, especially
across east central Illinois and into northwest Indiana (Illinois,
Kankakee, Iroquois basins).
High pressure will move across the area Wednesday into Wednesday
night with perhaps some lingering showers Wednesday morning. A
cold front will be moving across the midwest/Great Lakes region
Thursday into Thursday night as low pressure moves northeast from
the Ohio Valley to New England. Some differences in the models for
how much precip develops ahead of this slightly more baroclinic
front yields low confidence for precip for our area with chance
pops reasonable for the area. It appears late next week we will
transition to a west-northwest flow regime which will keep things
on the cooler to seasonal side.
KMD
&&
.AVIATION...
For the 06Z TAFs...
1233 am...Primary forecast concern this period are the winds.
Additional concerns are light snow approaching the terminals...
but expected to remain southwest.
The gradient will continue to tighten today with increasing
easterly winds. Gusts are likely to increase into the 25-30kt
range by mid morning and continue that strong through late
afternoon with winds slowly diminishing this evening. Wind
directions will remain easterly through the period.
Precipitation across eastern IA and west central IL will slowly
shift east through the morning hours. A sharp cutoff to this
precipitation is still expected...though there remains uncertainty
regarding where this cutoff will be. Some light snow is possible
into rfd after sunrise. Ord/dpa likely to stay dry with a small
chance of light snow reaching mdw/gyy by late morning. Confidence
remains too low to include at those sites and trends will need to
be monitored. Southwest of the terminals...across parts of
northwest IL through east/central IL...ifr/lifr cigs/vis expected
with snow and mixed wintry precip with isolated thunder possible.
cms
&&
.MARINE...
1231 PM CDT
A ridge of high pressure across the Great Lakes will
slowly shift east tonight as low pressure moves from the central
Plains today to Tennessee Saturday as it weakens. The gradient
between these two systems will tighten tonight with easterly winds
increasing to 30 kts on the southern end of Lake Michigan. As the
low dissipates Saturday night...the ridge will build back across
the Great lakes region for Sunday and Sunday night. A trough of
low pressure will slowly move across the western lakes region
Monday through Tuesday night. Southeast winds will shift
southerly may increase to 30 kt ahead of this trough. A series of
generally weak cold fronts will follow for the latter half of the
week.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ010-ILZ019-ILZ021-ILZ032-ILZ039 until
7 PM Saturday.
Winter Weather Advisory...ILZ008-ILZ011 until 4 PM Saturday.
Winter Weather Advisory...ILZ020-ILZ022-ILZ023-ILZ033...4 AM
Saturday to 4 PM Saturday.
IN...Winter Weather Advisory...INZ010-INZ011-INZ019...4 AM Saturday
to 4 PM Saturday.
LM...Small Craft Advisory...IL nearshore waters until 4 PM Sunday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...4 AM Saturday to
10 AM Sunday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 146 PM CDT Fri Mar 23 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 241900- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 146 PM CDT Fri Mar 23 2018 /246 PM EDT Fri Mar 23 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Limited Ice Accumulation Risk overnight. Elevated Snow and Sleet Risk overnight. DISCUSSION: A late season winter storm will affect the region tonight and Saturday, with a period of heavy wet snowfall expected. The greatest snow accumulations are expected along a corridor from north of the Quad Cities, southeast across portions of Lee and La Salle counties in Illinois, toward Benton County Indiana. Several inches of snow accumulation are possible in those areas. In addition, wet snow may mix with freezing rain or sleet at times well south of Interstate 80 late tonight and Saturday morning. A sharp cutoff will occur closer to Chicago. Snow will taper off Saturday afternoon, and will end by early evening. Gusty east winds in excess of 30 mph are also expected Saturday, with strongest winds south of Interstate 80. Portions of the Kankakee River will remain in flood. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Ice Accumulation Risk. Elevated Snow and Sleet Risk. Monday and Tuesday... Limited Thunderstorm Risk. Portions of the Kankakee River will remain in flood. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-241900- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 146 PM CDT Fri Mar 23 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Hazardous Conditions for Small Craft are likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Sunday morning... Hazardous Conditions for Small Craft are likely. Late Monday and Tuesday... Limited Thunderstorm Risk. Hazardous Conditions for Small Craft are likely. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-241900- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 146 PM CDT Fri Mar 23 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms over southern Lake Michigan Tuesday. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745367, 745368, 745369, 745366.